Pre-Dementia Symptoms May Be Caused By Common Medications

February 28, 2012

Anticholinergic drugs have the effect (whether it’s the main effect or a side effect) of blocking an important neurotransmitter, and the more drugs with that possible effect one takes, the more likely a recent study found them to have pre-dementia symptoms, or “mild cognitive impairment”.

Scariest of all, the people taking the most of these drugs were 68% more likely to die over the two year study.

Which drugs cause pre-dementia symptoms? The list is long, but you can download it over at the Indianapolis Discovery Network for Dementia. It includes commonly prescribed medications from blood thinners to over-the-counter drugs like antihistamines.

The risk for mild cognitive impairment goes up the longer these medications are taken, and really goes up when more than one anticholinergic medication is taken at once.

If you or another relative has been diagnosed with mild cognitive impairment, talk to your doctor about which medications might be contributing—although there’s no risk of further dementia symptoms (full on dementia, Alzheimer’s), knowing that your condition’s reversible can change your outlook on life.

Don’t stop taking any medications without talking to your doctor—but be sure to bring it up (and be sure to include OTC meds in that discussion), and help elderly relatives (who are more likely to have multiple prescriptions) do the same.

There are not only alternative medications that don’t cause dementia symptoms, but in many cases more natural, alternative treatments that can be tried before committing to the medications. Ideally, try not to take more than one that might cause dementia symptoms.

Have you given up medications with unwanted side-effects by switching to a natural remedy? Share your thoughts below:

Comments on this entry are closed.

Previous post:

Next post: